Secondary Adrenal Insufficiency Due to the Co-Administration of Ritonavir and Inhaled Fluticasone Propionate : Case report

Ali Al-Maqbali, Bina Kamble, Salim Al-Qassabi, Ali Elgalib

Abstract


Ritonavir is a powerful inhibitor of the cytochrome P450 3A4 (CYP3A4) isoenzyme. It is used as a pharmaceutical enhancer in the management of HIV-positive patients. However, when co-administered with other drugs that are metabolised via the CYP3A4 pathway, ritonavir can potentially cause serious drug-drug interactions. Inhaled fluticasone propionate, which is used to treat asthma and chronic obstructive airway disease, is particularly prone to such interactions due to its physiological attributes. We report a HIV-positive 48-year-old male patient who presented to Al Nahdha Hospital, Muscat, Oman, in 2012 with weight loss, generalised weakness and fatigue and diagnosed with secondary adrenal insufficiency as a result of concomitant ritonavir and inhaled fluticasone.



Keywords


Human Immunodeficiency Virus; Ritonavir; Fluticasone; Drug Interactions; Adrenal Insufficiency; Case Report; Oman.

Full Text:

PDF


DOI: http://dx.doi.org/10.18295/squmj.2017.17.03.014

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2019. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter